Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Is it safe to take two medications Lisinopril and Metoprolol for BP management?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11954 Questions
My mother-in-law, age 83, suffers from alzheimer's and is in otherwise reasonable physical condition. Lab work is good with a slight indication of thyroid problem which has been managed for years with Levothyroxine (25mg). Among her other meds are two which seem to be for the same symptoms - hypertension, congestive heart failure. The two meds are Lisinopril (10mg) and Metoprolol (25mg). She never has had congestive heart failure and her BP always checks normal - ~120 / 75. Is it unusual to be taking two medications for BP management? Thanks, XXXXXXX XXXXXXX
Posted Tue, 25 Mar 2014 in General Health
Answered by Dr. Michelle Gibson James 51 minutes later
Brief Answer: many persons use more than one Detailed Answer: Hi, thanks for using healthcare magic Your mother's blood pressure readings are very good. It is not usual for a person to be on more than one anti hypertensive, in fact scores of hypertensive patients require more than one med for control.This is the reason that there are actually combination blood pressure medications which are pills with 2 tablets in one. Examples are (1) zestorectic- combination of lisinopril and HCTZ (2) lopressor HCT - combination of metoprolol and HCT. There are quite a few more using these or other medications. High blood pressure medications are divided into different families of drugs. Because they come from different medication families, they work to decrease the blood pressure in different ways or essentially help each other out. So though there are some persons who may only need one medication to control their blood pressure, quite a few persons need more. There are some individuals on at least 5 anti hypertensives. If your mother is not experiencing any significant side effects associated with the medications, it would be best to continue them. If she is having issues then you may want to discuss this with her doctor. I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor